Just stopped taking Amiodarone 200mg And go... - AF Association

AF Association
17,609 members21,224 posts

Just stopped taking Amiodarone 200mg And gone onto Bisoprolol 5mg daily

Still not feeling good after swapping medications and not sure if it’s the Amiodarone still in my system or the Bisoprolol that is making me feel weird and panicky. And a bit sick at times any advice please. Mike

26 Replies
oldestnewest

Check with your EP but I think the “wash out” period for amioderone is several weeks. So if you are feeling awful side effects from that drug, it may be weeks before they go away. Again, check with the doc.

Reply

it's months!!

Reply

Did you stop Amiodarone and go straight on to the Bisoprolol without a gap?

Reply

Yes as advised by two doctors 111 and my own doctor

Reply

Hmm, it's alright for them they don't have to be on the receiving end and suffer. I guess it will be the effects of the Amiodarone still in your body combined with the new Bisoprolol dose. I know what I would do, but can't advise you I'm afraid.

Sorry you're having this worry and not feeling too good.

Jean

Reply

Hi Jean

Have decided to stick with the Bisoprolol between 2.5 and 5mg per day. As will be

Back home in Stafford next week so can have face to face with my own Doctor. Plus I have a review with Cardiology at Stoke on the 4th June. I find I am fine for hours then go downhill for a while. And feel down and lifeless when first waking up in the morning.

Reply

You are drinking plenty of water aren't you?

Reply

Hi Jean

Yes keep a glass if water by me most of the time. Does this help to flush the medication out of your system ?

Reply

I don't think anything will take the Amiodarone out of your body any quicker. I guess you know that it's one of the most toxic medications for AF? It damaged my thyroid and that of others on this forum. We all have to take pills for life now to correct that. I asked about the water because it's so easy to become dehydrated in hot weather.

Hope you soon feel better.

Reply

Was advised by Doctor on nhs 111 to stop Amiodarone on Monday. And start Bisoprolol 5mg per day on Tuesday evening. Mike.

Reply
Reply

Jean. Bit of history on being put on Amiodarone this time. I went for review at cardiology in Stoke and they put me on it as had only been taking 2.5mg Bisoprolol per day and had changed my heart rate app on my phone which was giving rubbish readings. So my heart rate on ECG was upto 160bpm. So from four weeks ago I was put on 600mg per day for a week. Then 400mg per day for a week then maintenance dose off 100mg. I was feeling not good when on holiday so tried going back on Bisoprolol 50mg per day. I then had to go to local hospital for advice as was feeling very sick at times. He advised going back on Amiodarone which I did for three days before being advised by 111 and my own doctor to swap back to Bisoprolol 50mg per day. Which was three days ago. So thought you aught to know I had not been on Amiodarone long before coming off it. Another thing that surprises me is I was on Amiodarone 200mg as well as Bisoprolol 7.5 mg per day during a four week holiday in India last year and it did not trouble me as much as it has this time. Thanks for you help and advice. Regards. Mike.

1 like
Reply

The half-lives of bisoprolol and amiodarone are very different - bisoprolol is short hence is usually a prolonged release drug, but even then it's only a day or so to fall off in effect. Some people even notice the difference between taking it at night vs the morning, i.e. being asleep when it kicks in is better. Amiodarone if you've been on it a long time can take 3 months to properly get out of your system, also takes a while to get in to your system and to build up in the first place, hence the loading dosage you describe. If you've only been on it a month or so I don't know how long it would take to clear, but I suspect still a lot longer than the bisoprolol. So if the amiodarone, especially at the loading phase, did not make you feel bad, then I would be suspecting the bisoprolol. Beta blockers do make people feel bleugh (technical term). Do you really mean 50 mg? Or 5.0 mg? 50 seems a huge dose. I've not heard of much more than 10 mg. Going back on Amiodarone for only 3 days won't do much. The 200 mg amiodarone plus 7.5 mg bisoprolol is a much more normal combination. Amiodarone also has a beta blocking effect and it is common to reduce a pre-existing beta blocker dose when you add in Amiodarone. I would counsel a careful chat with your doctor and not trying to change these meds too rapidly, and start low with the bisoprolol. Also, are you in AF? And is the AF itself not causing some of the feeling bad.

Reply

Sorry 2.5mg or 5mg per day depending on my heart rate at the time. Feel really rough and sweaty this morning and heart rate high. So have taken extra 2.5mg Bisoprolol this morning. I tend to feel better as the day goes on. I am seeing my own doctor when I return home next week. Thanks for your advice Mike.

Reply

Hi, Amiodorone veteran here.

I'm sure that you will have gathered that it takes months to get rid of this medication from your system. It is a "dirty" drug and it's half life is 30-180 days, so worse case it will be 3 months before it's levels in your body have reduced by half, then another 180 days to halve again. It is different to other medications too, While most drugs circulate in the bloodstream for a while until they are metabolized or excreted, amiodarone is stored in the body’s tissues and therefore leaves the body when these cells dye off and are replaced.

I was on this horrible medication for several months, and it took several months for the side effects to subside, other than the knackered thyroid that took 12 months or more to recover.

Also, Bisoprolol can make you feel like a zombie. It did me, I started out on a whopping 12.5mg a day when I was in persistent AF and could barely function although I blamed this mostly on the AF as I didn't know any better.

Gradually the bisop was reduced, and even 0.65 mg a day made me feel rubbish .The nurse in the rhythm clinic telling me that 0.65 mg for a guy my size was a tiny dose and it wasn't the bisoprolol causing the issues didn't help.

when I stopped taking it I felt so much more alive. Maybe some of these "experts" should walk in our shoes for a day

I'm sure you are on the right road now though.

1 like
Reply

I had weaned down to .65 mg Bisoprolol but still felt it was affecting my energy levels. My doc has recently changed it to Nebivolol at my request. So far I have not noticed much difference except I sleep better with less bizarre dreams!

Reply

I agree with your assessment of half life, at 3 months its half gone, at 6 months its 3/4 gone, at 9 months it is 7/8 gone. I ran a spread sheet out of interest. The results implied that after one year there can still be 1/16 of the original dose still in your body in the worst case scenario.

Best case - 30 days half gone, 60 days 3/4 gone, 90 days 7/8 gone, 120 days 15/16 gone.

1 like
Reply

Stopped the Amerodion two months ago. But have for the first time in my 78 year got sleeping problems which my Doc says is another side effect of that dam drug. Doc put me on Zopiclone Z drug. 3.75mg per night. Which is very good in making me sleep but feel very groggy next day so trying to come off that slowly now. Not much fun this getting old. Problem is never had a sleep problem in my 78 years so waking up at 5am and not being able to get back to sleep is not easy. What do you do with yourself at that time in the morning ? ?

Regards

Mike.

Reply

Have you had your thyroid function checked to make sure taking amiodarone has not provoked hypothyroidism? Some oeople cannot tolerate Bisoprolol. On 5mg I felt like a zombie.

Reply

Had thyroid and other checks at stoke five weeks ago. So my doctor says no need for further checks as only on Amiodarone for four weeks. Will see my doctor when home next week. And just take minimum Bisoprolol to keep my heart rate steady for the moment. As not really sure what is causing my problems but just know after three weeks on Amiodarone I was feeling very sick a lot of the time.

Reply

Get an ablation. Then you can STOP the meds.

Reply

Second Ablation has been offered but don’t understand as Stoke said my first Ablation was a success ? ? Are there different sorts of Ablations. ?

Reply

Here's how it works: ablation is a balancing act between eliminating AF/high HR and going too far, causing HR going TOO low, in which case the remedy is a pacemaker implant to boost HR. A successful ablation is whereby you are 100% back to normal. But it could be temporary, as a 2nd one may be required, sometime down the road. In which case they simply ablate more areas than before.

Reply

Was told by specialist at Cardiology Stoke that the Ablation in the lower chamber of my heart was a success ? And they treat the upper chamber problems with medications ? Find it confusing that one arrhythmia nurse tells me one thing and puts me on Bisoprolol 2.5 mg per day. The next nurse I see takes me off it as my heart rate still high and puts me on Amiodarone. As could not cope with feeling sick all the time. so Doctors put me on 2.5 to 5mg Bisoprolol per day and that is working ? Is it a trial and error thing with medications ?

Reply

I've found meds are a "band aid" to take whilst you are waiting for a heart valve ablation. Hopefully one does not have to wait very long.

Reply

I couldn't tolerate bisoprolol but did fine on Metoprolol for several months. I stopped taking it when I noticed it made me short of breath with any exertion. With bisoprolol I couldn't walk 20 feet without having to sit down and catch my breath.

Reply

You may also like...